Assessment of adverse drug reactions of psychopharmacological drugs in patients of psychiatric disorders
Introduction: Psychopharmacological drugs are used in the treatment of different types of psychotropic disorders. These drugs are associated with a variety of adverse drug reactions (ADRs). The ADRs due to psychopharmacological drugs are a significant cause of mortality and morbidity.
Objectives: The current study assessed the adverse drug reactions of psychopharmacological drugs in patients with psychiatric disorders.
Methods: This study was a retrospective study. All ADR forms related to psychopharmacological drugs that were reported to the pharmacovigilance center, UCMS, and GTB Hospital, between December 2019 to February 2020, were assessed to identify the incidence and nature of important ADRs. Causality assessment was done by WHO Uppsala Monitoring Centre Global Introspection Method. A total of 150 ADR forms were analyzed.
Results: Females (60.66 %) experienced more ADRs than males (39.33 %). ADRs were most commonly reported in the age group of 18-28 years followed by 29-39 years. Depression was the most common diagnosis in patients with psychiatric disorders. Dizziness was the most common ADR followed by headache and insomnia. Escitalopram (12.21 %) was the most commonly implicated drug causing ADRs followed by clonazepam (9.92 %). As per the WHO causality assessment method, 77 % of ADRs were possible and 23 % were probable.
Conclusions: Therefore, early detection and awareness of ADRs are important to enable health professionals to perform alterations in the prescribed drug treatment to prevent or reduce the adverse effects due to psychotropic drugs. This will improve patient care and safety as well as promote rational use of drugs.
Au, H. J., Ringash, J., Brundage, M., Palmer, M., Richardson, H., Meyer, R. M., & NCIC CTG Quality of Life Committee (2010). Added value of health-related quality of life measurement in cancer clinical trials: the experience of the NCIC CTG. Expert review of pharmacoeconomics & outcomes research, 10(2), 119–128.
Caraci, F., Enna, S. J., Zohar, J., Racagni, G., Zalsman, G., van den Brink, W., Kasper, S., Koob, G. F., Pariante, C. M., Piazza, P. V., Yamada, K., Spedding, M., & Drago, F. (2017). A new nomenclature for classifying psychotropic drugs. British journal of clinical pharmacology, 83(8), 1614–1616.
Dogra, R., Garg, R., Kumar, V., Verma, V., Tripathi, V. (2013). Detection, assessment, understanding and prevention of adverse effects: Pharmacovigilance: A review. International journal of pharmaceutical sciences review and research, 20(1), 71–86.
European Medicines Agency. (2006). Reflection Paper on the Regulatory Guidance for the Use of Health-Related Quality of Life (HRQL) Measures in the Evaluation of Medicinal Products, 1–5.
FDA & HHS. (2009). Guidance for Industry Use in Medical Product Development to Support Labeling Claims Guidance for Industry. Clinical/Medical Federal Register, 1–39.
Kumar, T., Khosla, P. P. (2018). Monitoring adverse drug reaction of psychopharmacological agents: a pharmacovigilance study in tertiary care centre. Pharmacy and pharmacology international journal, 6(6), 484-488.
Mishra, S., Swain, T. R., & Mohanty, M. (2013). Adverse drug reaction monitoring of antidepressants in the psychiatry outpatients department of a tertiary care teaching hospital. Journal of clinical and diagnostic research : JCDR, 7(6), 1131–1134.
Sarumathy, S., Menaka, K., Samuel, G. G. P., Ravichandiran, V. (2014). A study on drug use pattern and adverse drug reactions of anti-psychiatric medications in a psychiatry specialized hospital. International journal of pharmacy and pharmaceutical sciences, 6(6), 332–334.
Sengupta, G., Bhowmick, S., Hazra, A., Datta, A., & Rahaman, M. (2011). Adverse drug reaction monitoring in psychiatry out-patient department of an Indian teaching hospital. Indian journal of pharmacology, 43(1), 36–39.
Singh, H., Yacob, M., Sabu, L. K. M. (2017). Adverse drug reactions monitoring of psychotropic drugs: A tertiary care centre study. Open Journal of Psychiatry & Allied Sciences, 8(2), 136-140.
Copyright (c) 2021 Rani Kumari, Rachna Gupta, Manjeet Singh Bhatia, Suresh Kumar Gupta
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.